Purpose of the Study. Reports of paracetamol (acetaminophen) allergic and nonallergic hypersensitivity reactions are rare. However, urticaria, angioedema, dyspnea, and allergic and nonallergic anaphylactic reactions have been reported in both children and adults in association with paracetamol administration. Most reactions to paracetamol occur in patients with a nonallergic hypersensitivity to nonsteroidal antiinflammatory drugs (NSAIDs). Alternatively, reactions may result from an allergic hypersensitivity to paracetamol, with tolerance of NSAIDs. This study reports an investigation of 25 children with suspected paracetamol hypersensitivity.
Study Population. Twenty-five children, aged 8 months to 15 years, with a history of adverse reactions associated with paracetamol administration. In 12 of the 25 children studied, paracetamol adverse reactions were associated with concurrent administration of other medications or biological agents.
Methods. Diagnosis of paracetamol hypersensitivity was based on either clinical history or the results of an oral challenge test. Reported reactions included urticaria, angioedema, conjunctivitis, dyspnea, and a maculopapular rash. Oral challenge tests with paracetamol were performed in the hospital setting. Paracetamol dosing was initiated at 1 mg and gradually increased until the appropriate cumulative dose for age and weight was achieved. An oral challenge with acetylsalicylic acid was performed in 1 child with a history highly suggestive of paracetamol hypersensitivity.
Results. Paracetamol hypersensitivity was diagnosed in 1 patient (4%) on the basis of clinical history. The child reported accelerated reactions on 2 occasions, including facial angioedema, conjunctivitis, and dyspnea with wheezing, after isolated intake of paracetamol. Oral challenge to acetylsalicylic acid in this patient induced urticaria and angioedema. Oral challenges to paracetamol in the 24 other children studied were tolerated.
Conclusions. Results of this study of 25 children with suspected paracetamol hypersensitivity concur with those of previous reports: paracetamol hypersensitivity is rare and is associated with hypersensitivity reactions to antiinflammatory medications.
Reviewer Comments. Adverse reactions temporally associated with paracetamol may result from reactions to other medications or the underlying conditions for which these medications have been prescribed. Diagnostic evaluation of suspected paracetamol hypersensitivity is complicated further by the lack of validated, available skin or in vitro testing. Adverse reactions to paracetamol can be both allergic and nonallergic in nature. The results of this study underscore the need for careful evaluation for both paracetamol and NSAID hypersensitivity in children with a history suggestive of adverse reactions to paracetamol.
- Copyright © 2006 by the American Academy of Pediatrics